New York, 2010

Flooding in New York, December 1 to 4, 2010

December 1 to 4, 2010 · NWS BUF · 4 events in 3 counties and zones

A frontal system moved east from the Ohio Valley and spread a steady rain across western New York. Rainfall totals of three to four inches resulted in not only flooding on major rivers but road flooding was reported throughout Cattaraugus County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A frontal system moved east from the Ohio Valley and spread a steady rain across western New York. Rainfall totals of three to four inches resulted in not only flooding on major rivers but road flooding was reported throughout Cattaraugus County. The Genesee and Allegheny Rivers both exceeded flood stage. At Wellsville, the Genesee River crested at 11.9 feet (flood stage is 11.0 feet). At Portageville, the Genesee River crested at 21.67 feet (flood stage is 19.0 feet). At Salamanca, the Allegheny River crested at 14.41 feet (flood stage is 12.0 feet). At Olean, the Allegheny River crested at 15.75 feet (flood stage is 10.0 feet). A State of Emergency was declared in Portville. Road flooding was reported in Portville, Carrolton, Olean, Allegany and East Otto. Hinsdale Schools were forced to close due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 1, 6:41 AM EST, 19 minutes earlier.

Area forecast discussion, Dec 1, 6:41 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
641 AM EST WED DEC 1 2010

.SYNOPSIS...
LOW PRESSURE OVER CENTRAL ONTARIO WILL LIFT NORTH INTO JAMES BAY
TODAY...WITH ITS TRAILING COLD FRONT CROSSING THE REGION THIS
MORNING. WITH ITS PASSAGE...STEADY RAIN WILL TAPER OFF FROM WEST TO
EAST WHILE A WESTERLY FLOW OF MUCH COLDER AIR OVERSPREADS THE AREA.
AS THE COLD AIR DEEPENS THIS AFTERNOON AND EVENING...SIGNIFICANT
LAKE EFFECT SNOWS WILL DEVELOP DOWNWIND OF LAKES ERIE AND
ONTARIO...THEN WILL CONTINUE THROUGH TONIGHT AND THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
11Z SURFACE ANALYSIS SHOWS THE SURFACE COLD FRONT A LITTLE TO THE
WEST OF A KELM-KFZY-KART AXIS. A RATHER LARGE SWATH OF PRECIPITATION
ACCOMPANIES THIS BOUNDARY...WITH ITS BACK EDGE NOW RUNNING FROM A
LITTLE WEST OF KERI TO A LITTLE EAST OF LONDON ONTARIO. WHILE THE
VAST MAJORITY OF THIS IS STILL FALLING IN THE FORM OF RAIN...ENOUGH
COLD AIR HAS PENETRATED INTO THE BACKSIDE OF THE PRECIPITATION
SHIELD TO RESULT IN A CHANGEOVER TO SOME LIGHT SNOW ALONG ITS
WESTERN PERIPHERY.

THE COLD FRONT WILL WORK EAST ACROSS THE REMAINDER OF THE REGION
THROUGH THE EARLY TO MID MORNING HOURS...EVENTUALLY CLEARING THE
NORTH COUNTRY BY MID MORNING. WITH ITS PASSAGE...THE STEADIER
FRONTAL RAINS WILL GRADUALLY TAPER OFF FROM WEST TO EAST...PERHAPS
CHANGING TO A RAIN/SNOW MIX OR EVEN JUST PLAIN WET SNOW BEFORE
ENDING AS PER CURRENT UPSTREAM OBSERVATIONS. EXPECT THE FRONTAL
PRECIP TO END IN THE WEST BY MID TO LATE MORNING...THE GENESEE
VALLEY AND FINGER LAKES EARLY THIS AFTERNOON...AND ACROSS THE
NORTH COUNTRY LATE THIS AFTERNOON. GIVEN THIS TIMING...WILL OPT TO
LEAVE THE CURRENT FLOOD WATCH FOR OUR CENTRAL AND EASTERN ZONES IN
PLACE JUST AS IT IS. FOR MORE DETAILED INFORMATION ON THE WATCH
AND EXPECTED HYDRO CONCERNS...PLEASE CONSULT OUR HYDROLOGY SECTION
BELOW.

WITH THE FRONTAL PASSAGE...BRISK SOUTH TO SOUTHEAST WINDS WILL ALSO
SHIFT RATHER ABRUPTLY TO WESTERLY...AS HAS ALREADY OCCURRED OVER FAR
WESTERN NY STATE. WHILE THE WINDS WILL REMAIN SAFELY BELOW ADVISORY
CRITERIA FOR THE VAST MAJORITY OF THE REGION RIGHT THROUGH THIS
TRANSITION...THE BLACK RIVER VALLEY IN THE NORTH COUNTRY WILL LIKELY
CONTINUE TO EXPERIENCE ADVISORY-CRITERIA SOUTHEAST WINDS UNTIL THE
FRONTAL PASSAGE LATER THIS MORNING...THANKS TO FUNNELLING EFFECTS
DOWN THE VALLEY. FOR THIS REASON...WE HAVE OPTED TO EXTEND THE
CURRENT WIND ADVISORY FOR THIS AREA THROUGH 10 AM THIS MORNING...BY
WHICH TIME THE FRONT WILL HAVE PASSED THROUGH.

BEHIND THE FRONT...A WESTERLY FLOW OF MUCH COLDER AIR WILL
OVERSPREAD THE REGION...WITH 850 MB TEMPS PLUNGING TO THE -8C TO
-10C RANGE BY THIS EVENING...THEN REMAINING SO THROUGH THE NIGHT.
WITH LIMITED SHEAR AND A RATHER MOIST ENVIRONMENT FOUND BELOW A
CAPPING INVERSION AROUND 8-9 KFT...THIS COLD AIR WILL LEAD TO THE
DEVELOPMENT OF SIGNIFICANT LAKE EFFECT SNOWS DOWNWIND OF BOTH LAKES
DURING THE COURSE OF THIS AFTERNOON AND THIS EVENING...BEGINNING AS
SOON AS MIDDAY OFF LAKE ERIE...AND EARLY THIS EVENING OFF LAKE
ONTARIO. HERE ARE SOME DETAILS REGARDING THE EXPECTED EVOLUTION OF
THE LAKE EFFECT...

OFF LAKE ERIE...THE LAKE SNOWS ARE INITIALLY EXPECTED TO FORM ON A
260 TO 270 DEGREE FLOW DURING THE MIDDAY HOURS...THEN SLOWLY MOVE
NORTHWARD THIS AFTERNOON AND EARLY THIS EVENING AS THE FLOW BACKS
MORE TO THE 250 TO 260 DEGREE RANGE. THIS WILL RESULT IN THE
ACTIVITY INITIALLY DEVELOPING ACROSS SOUTHERN ERIE/WYOMING AND
NORTHERN CHAUTAUQUA/CATTARAUGUS COUNTIES...BEFORE SHIFTING NORTHWARD
INTO THE BUFFALO SOUTHTOWNS THIS AFTERNOON AND EVENING.
THEREAFTER...THE BAND IS EXPECTED TO REMAIN NEARLY STATIONARY
THROUGH THE FIRST HALF OF THE NIGHT...BEFORE PERHAPS STARTING A VERY
SLOW DRIFT SOUTHWARD AGAIN OVERNIGHT AS THE STEERING WINDS BEGIN TO
VEER EVER SO SLIGHTLY.

OFF LAKE ONTARIO...THE LAKE SNOWS ARE EXPECTED TO BEGIN LATE THIS
AFTERNOON/EARLY THIS EVENING ON A GENERAL 260 TO 270 DEGREE
FLOW...WHICH WOULD RESULT IN THE ACTIVITY FORMING FROM THE TUG HILL
REGION NORTHWARD TO ABOUT WATERTOWN. WITH THE FLOW THEN REMAINING
ROUGHLY THE SAME THE BALANCE OF THE NIGHT...EXPECT THAT THE BAND
WILL REMAIN QUASISTATIONARY AND FOCUS ON THIS SAME GENERAL AREA
THROUGH THE NIGHT.

AS WAS POINTED OUT YESTERDAY...LAKE INDUCED CAPES WITH THIS EVENT
WILL AVERAGE 300-400 J/KG...WITH A CAPPING INVERSION AROUND 8-9 KFT.
THE AIRMASS UNDER THIS CAP IS EXPECTED TO HAVE SIGNIFICANTLY MORE
MOISTURE IN IT THAN WITH LAST WEEK'S EVENT...WITH THE PRIME
DENDRITIC GROWTH ZONE NEARLY SATURATED THIS TIME AROUND. THIS SHOULD
RESULT IN SNOW BEING THE PREDOMINANT PRECIPITATION TYPE...UNLIKE THE
LAST EVENT THAT FEATURED PLENTY OF GRAUPEL. AS SUCH...WOULD EXPECT A
MORE EFFICIENT ACCUMULATION OF SNOW THIS TIME...PARTICULARLY ONCE
THE BANDS GET BETTER ESTABLISHED...WHICH SHOULD OCCUR LATER THIS
AFTERNOON/EARLY THIS EVENING OFF LAKE ERIE...AND LATER THIS
EVENING/OVERNIGHT OFF LAKE ONTARIO. GIVEN THE AMOUNT OF
INSTABILITY...ALSO EXPECT AT LEAST SOME CONTINUED POTENTIAL FOR
GRAUPEL WITH THIS EVENT...ENOUGH TO ALLOW FOR THE POSSIBILITY OF
SOME THUNDER AND LIGHTNING.

GIVEN THE FAVORABLE SETUP FOR THIS EVENT AND EXPECTED SNOWFALL
ACCUMULATIONS THROUGH THURSDAY /SEE THE SHORT TERM SECTION BELOW FOR
MORE DETAILS ON THURSDAY'S FORECAST/...WE HAVE ELECTED TO HOIST LAKE
EFFECT SNOW WARNINGS DOWNWIND OF BOTH LAKES...AFFECTING A REGION
FROM NORTHERN ERIE AND GENESEE COUNTIES SOUTHWARD TO THE TRADITIONAL
SNOW BELTS OFF LAKE ERIE...AND THE OSWEGO-JEFFERSON-LEWIS COUNTY
REGION EAST OF LAKE ONTARIO. MORE DETAILS ON THE BEGINNING AND END
TIMES OF THESE WARNINGS CAN BE FOUND IN THE WATCH/WARNING/ADVISORY
SECTION AT THE BOTTOM OF THIS AFD...AND IN THE FORTHCOMING WSW
PRODUCT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
SIGNIFICANT LAKE EFFECT SNOW PLUMES WILL ALMOST CERTAINLY BE ONGOING
AS WE START THURSDAY.

OFF LAKE ERIE...A WEST SOUTHWEST FLOW OF -10C AIR WILL FOCUS THE
LAKE PLUME ACROSS SOUTHERN ERIE INTO WYOMING COUNTY AND ALONG THE
CHAUTAUQUA RIDGE. IT IS LIKELY THAT THE NORTHERN EDGE OF THE LAKE
SNOWS WILL ONLY BE AS FAR NORTH AS THE BUFFALO SOUTHTOWNS WITH THE
BUFFALO METRO AREA NORTH OF THE MAIN BAND. A WEAK TROUGH APPEARS
TO CROSS THE AREA DURING THE DAY AND THIS WILL VEER THE FLOW JUST
ENOUGH TO PUSH THE LAKE PLUME FARTHER SOUTH INTO SKI COUNTRY. THE
FLOW WILL CONTINUE TO VEER THROUGH FRIDAY ALLOWING THE LAKE SNOWS
TO FOCUS ALONG THE CHAUTAUQUA RIDGE AND JAMESTOWN AREAS. WE WILL
LIKELY SEE SIGNIFICANT ACCUMULATIONS OF A FOOT OR MORE IN THE MOST
PERSISTENT SNOWS.

OFF LAKE ONTARIO...A PRIMARILY WESTERLY FLOW WILL FOCUS THE HEART
OF THE LAKE PLUME ACROSS THE TUG HILL...MOST LIKELY IN BETWEEN
WATERTOWN AND FULTON. AS IS THE CASE OFF LAKE ERIE THERE WILL BE A
SLIGHT SOUTHWARD DRIFT TO THE LAKE BAND AS THE TROUGH MOVES
THROUGH...BUT IT DOES LOOK LIKE THE PRIMARY FOCUS WILL BE ACROSS
THE TUG HILL. SIGNIFICANT ACCUMULATIONS OF A FOOT OR MORE IN THE
MOST PERSISTENT SNOWS.

LATE FRIDAY AND EARLY FRIDAY NIGHT...A SHORTWAVE WILL DROP SOUTHEAST
ACROSS THE REGION. JUST ABOUT ANY LOCATION COULD EXPERIENCE A
NUISANCE SNOW SHOWER DURING ITS PASSAGE WITH CONTINUED...MORE
WIDESPREAD SNOW SHOWERS SOUTHEAST OF BOTH LAKES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BELOW NORMAL TEMPERATURES CAN BE EXPECTED THROUGH THIS PERIOD AS A
COLD NORTHWEST FLOW WILL REMAIN IN PLACE. A STRONG GREENLAND BLOCK
WILL DOMINATE THE PATTERN INITIALLY AND AS IS USUALLY THE CASE...
WILL BE RESPONSIBLE FOR KEEPING COLD WEATHER OVER OUR REGION. SOME
DETAILS....

A TROUGH OVER NEW ENGLAND AND A FLAT RIDGE OVER THE UPPER GREAT
LAKES ON SATURDAY WILL KEEP A COLD NORTHWEST FLOW IN PLACE OVER THE
REGION. THIS SHOULD KEEP SOME LAKE SNOWS SOUTHEAST OF BOTH LAKES...
BUT A LOWER CAP AND A LESS FAVORABLE FETCH SHOULD KEEP SNOW ACCUMS
TO A MINIMUM. ELSEWHERE...PARTLY TO MOSTLY CLOUDY SKIES WILL YIELD
THE OCCASIONAL FLURRY WHILE TEMPERATURES WILL BE A FEW DEGREES BELOW
NORMAL.

A STORM SYSTEM WELL SOUTHEAST OF NOVA SCOTIA SUNDAY MORNING IS
DEPICTED BY BOTH THE GFS AND ECMWF TO DEEPEN AND RETROGRADE BACK
ACROSS THE MARITIMES SUNDAY AFTERNOON AND NIGHT. THIS WILL INCREASE
THE NORTHWEST FLOW OVER OUR REGION WHILE ALSO STARING TO CIRCULATE A
WEALTH OF SYNOPTIC MOISTURE BACK ACROSS QUEBEC AND SOUTHEASTERN
ONTARIO. THIS SHOULD KEEP THE LAKE SNOWS GOING SOUTHEAST OF THE
LAKES WITH ALL OTHER AREAS HAVING THE POTENTIAL TO PICK UP SOME SNOW
SHOWERS AS WELL.

THE POTENTIAL FOR GENERAL SNOW SHOWERS WILL INCREASE ACROSS ALL OF
THE FORECAST AREA MONDAY INTO TUESDAY AS THE SYNOPTIC MOISTURE OVER
EASTERN CANADA WILL CIRCULATE OVER OUR OPEN LAKES.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
11Z SURFACE ANALYSIS SHOWS THE SURFACE COLD FRONT A LITTLE TO THE
WEST OF A KELM-KFZY-KART AXIS. A RATHER LARGE SWATH OF PRECIPITATION
ACCOMPANIES THIS BOUNDARY...WITH ITS BACK EDGE NOW RUNNING FROM A
LITTLE WEST OF KERI TO A LITTLE EAST OF LONDON ONTARIO. WHILE THE
VAST MAJORITY OF THIS IS STILL FALLING IN THE FORM OF RAIN...ENOUGH
COLD AIR HAS PENETRATED INTO THE BACKSIDE OF THE PRECIPITATION
SHIELD TO RESULT IN A CHANGEOVER TO SOME LIGHT SNOW ALONG ITS
WESTERN PERIPHERY.

THE COLD FRONT WILL WORK EAST ACROSS THE REMAINDER OF THE REGION
THROUGH THE EARLY TO MID MORNING HOURS...EVENTUALLY CLEARING THE
NORTH COUNTRY BY MID MORNING. WITH ITS PASSAGE...THE STEADIER
FRONTAL RAINS WILL GRADUALLY TAPER OFF FROM WEST TO EAST...PERHAPS
CHANGING TO A RAIN/SNOW MIX OR EVEN JUST PLAIN WET SNOW BEFORE
ENDING AS PER CURRENT UPSTREAM OBSERVATIONS. EXPECT THE FRONTAL
PRECIP TO END IN THE WEST BY MID TO LATE MORNING...THE GENESEE
VALLEY AND FINGER LAKES EARLY THIS AFTERNOON...AND ACROSS THE
NORTH COUNTRY LATE THIS AFTERNOON. UNTIL THIS HAPPENS...EXPECT
CONDITIONS TO CONTINUE TO RANGE FROM LIFR TO MVFR.

AFTER THE FRONTAL PRECIP ENDS...GENERAL IMPROVEMENT TO MVFR AND
VFR CAN BE EXPECTED THROUGH THE REMAINDER OF THE PERIOD...WITH THE
EXCEPTION OF AREAS EAST AND EAST-NORTHEAST OF LAKES ERIE AND
ONTARIO. IN THESE LATTER AREAS...LAKE EFFECT SNOW WILL DEVELOP THIS
AFTERNOON AND EVENING...THEN WILL CONTINUE THROUGH TONIGHT WITH
ASSOCIATED LIFR TO IFR CONDITIONS. THESE LOWER CONDITIONS MAY
POTENTIALLY IMPACT KBUF AND KART LATE THIS AFTERNOON AND TONIGHT.

OUTLOOK...
THURSDAY...GENERALLY MVFR WITH SCATTERED SNOW SHOWERS AND LOCAL
LIFR IN LAKE EFFECT SNOW EAST OF THE LAKES. FRIDAY...GENERALLY VFR
EXCEPT MVFR/IFR IN LOCAL LAKE SNOWS SOUTHEAST OF THE LAKES.
SATURDAY AND SUNDAY...MAINLY VFR.

&&

.MARINE...
LOW PRESSURE OVER CENTRAL ONTARIO WILL LIFT NORTH INTO JAMES BAY
TODAY...WITH ITS TRAILING COLD FRONT CROSSING THE REGION THIS
MORNING. WITH ITS PASSAGE...BRISK SOUTH TO SOUTHEAST WINDS WILL VEER
SHARPLY TO WESTERLY...WITH BRISK WESTERLIES THEN EXPECTED TO
CONTINUE RIGHT THROUGH THURSDAY AS A CYCLONIC FLOW OF MUCH COLDER
AIR SPREADS ACROSS THE LOWER GREAT LAKES. WITH THIS IN MIND...ALL
EXISTING SMALL CRAFT ADVISORIES WILL BE LEFT IN PLACE WITH THE EARLY
MORNING FORECAST ISSUANCE.

&&

.HYDROLOGY...
RADAR ESTIMATED STORM TOTAL RAINFALL AMOUNTS IN THE 1.5 TO 3.0
INCH PLUS RANGE IN THE HEADWATERS OF BOTH THE ALLEGHENY AND
GENESEE RIVER BASINS WILL BRING SIGNIFICANT RISES ALONG THESE
RIVERS OVER THE NEXT 24 HOURS OR SO. ALONG THE ALLEGHENY
RIVER...OLEAN WILL REACH FLOOD STAGE THIS MORNING AND AT SALAMANCA
THIS EVENING. AT THIS POINT...THE FORECAST SUGGESTS JUST BELOW
MODERATE FLOOD BUT THERE IS A CHANCE OF BOTH POINTS EXCEEDING
MODERATE. ON THE GENESEE RIVER...WELLSVILLE WILL REACH FLOOD STAGE
LATE THIS MORNING AND SHOULD REMAIN BELOW MODERATE FLOOD.
PORTAGEVILLE REMAINING JUST UNDER FLOOD AT THIS TIME BUT WILL
MONITOR THIS POINT CLOSELY.

RAINFALL AMOUNTS NOT AS IMPRESSIVE ACROSS THE BUFFALO AREA CREEK
BASIN...GENERALLY IN THE TWO-THIRDS TO ONE INCH RANGE. ALTHOUGH WE
WILL SEE SUBSTANTIAL RISES ON THE RIVERS AND CREEKS HERE...BANKFUL
CONDITIONS ARE THE MOST LIKELY SCENARIO ALTHOUGH CAYUGA CREEK
WILL NEED TO BE MONITORED VERY CLOSELY AS IT COULD NUDGE ABOVE ITS
8 FOOT FLOOD STAGE THIS MORNING.

BLACK RIVER BASIN...RAINFALL AMOUNTS SO FAR GENERALLY IN THE HALF
INCH TO THREE QUARTERS INCH RANGE BUT ADDITIONAL RAINFALL TODAY
SHOULD EXCEED AN INCH AND A HALF. BOONVILLE AND WATERTOWN SHOULD
GO ABOVE FLOOD IN THE NEXT 1 TO 3 DAYS BASED ON THIS RAINFALL
POTENTIAL.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ003>008-013-014-020-
     021.
     WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR NYZ007-008.
     LAKE EFFECT SNOW WARNING FROM 7 PM THIS EVENING TO 6 AM EST
     FRIDAY FOR NYZ006>008.
     LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 6 PM EST THURSDAY
     FOR NYZ010-011.
     LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 6 AM EST FRIDAY
     FOR NYZ012-019-020-085.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST THURSDAY NIGHT FOR
         LEZ040-041.
         SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO
         MIDNIGHT EST THURSDAY NIGHT FOR LOZ042-043.
         SMALL CRAFT ADVISORY UNTIL 4 AM EST FRIDAY FOR LOZ044-045.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...JJR/SAGE/WCH
MARINE...JJR
HYDROLOGY...
Hazardous weather outlook, Dec 1, 4:57 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
457 AM EST WED DEC 1 2010

NYZ007-008-021000-
JEFFERSON-LEWIS-
457 AM EST WED DEC 1 2010

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-021000-
OSWEGO-
457 AM EST WED DEC 1 2010

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-013-014-021-021000-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-ALLEGANY-
457 AM EST WED DEC 1 2010

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-021000-
NIAGARA-ORLEANS-
457 AM EST WED DEC 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ020-021000-
CATTARAUGUS-
457 AM EST WED DEC 1 2010

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON TODAY TO 6 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-085-021000-
WYOMING-CHAUTAUQUA-SOUTHERN ERIE-
457 AM EST WED DEC 1 2010

...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON TODAY TO 6 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-011-021000-
NORTHERN ERIE-GENESEE-
457 AM EST WED DEC 1 2010

...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-021000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
457 AM EST WED DEC 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Cattaraugus

When
December 1, 7:00 AM EST to December 4, 10:00 PM EST
Where
Cattaraugus County, 0.82 mi WSW of Olean Giermek Arpt to 0.68 mi S of Olean
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
42.068, -78.416

The Allegheny River at Olean crested at 15.75 feet at 8:30PM EST December 2nd.

Flood, Allegany

When
December 1, 10:00 AM EST to 8:00 PM EST
Where
Allegany County, 0.64 mi SE of Scio to 0.58 mi NNW of Scio
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
42.164, -77.971

The Genesee River at Wellsville crested at 11.90 feet at 1:15PM EST on December 1st.

Flood, Livingston

When
December 1, 12:00 PM EST to December 2, 7:00 AM EST
Where
Livingston County, 4.68 mi SSW of Hunt to 5.43 mi SW of Hunt
Cause
Heavy Rain / Snow Melt
Property damage
$40,000
Reported by
River/Stream Gage
Coordinates
42.491, -78.045

The Genesee River at Portageville crested at 21.67 feet at 1:45AM EDT on December 2nd.

Flood, Cattaraugus

When
December 1, 7:00 PM EST to December 4, 10:00 AM EST
Where
Cattaraugus County, 0.77 mi ENE of Salamanca to 1 mi NNW of Carrollton
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
River/Stream Gage
Coordinates
42.153, -78.706

The Allegheny River at Salamanca crested at 14.41 feet at 7:15PM EST December 1st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274419, 274422, 274421, 274420.